Tags

Type your tag names separated by a space and hit enter

Antibiotic-induced liver toxicity: mechanisms, clinical features and causality assessment.
Curr Drug Saf 2010; 5(3):212-22CD

Abstract

Antibiotics are the therapeutic agents most often associated with hepatotoxicity. However, this is mainly due to the widespread prescription of these drugs. The relative risk of antibiotic-related hepatotoxicity is low. Causality assessment of suspected drug-induced liver injury (DILI) related to antibiotics can be difficult, particularly because some cases occur long after the drug has been stopped. Among the penicillins, amoxicillin clavulanate is the most associated with hepatotoxicity and is the most frequent cause of DILI-related hospitalisations. Flucloxacillin ranks as the second highest cause of DILI in many countries. The severity of antibiotic-induced DILI varies widely, with the hepatitis-like (hepatocellular) damage tending to be more severe that than cholestatic/mixed type. The pattern is strongly influenced by age. Recently telithromycin (a new generation macrolide) has been linked with DILI, with a typical pattern, which includes abrupt commencement of fever, abdominal pain, jaundice and, in some cases, ascites. Antibiotic-induced DILI appears, in most instances, to be idiosyncratic. Genetic-association studies have recently identified genotypes related to flucloxacillin and possibly to amoxicillin-clavulanate hepatotoxicity.

Authors+Show Affiliations

Liver Unit, Gastroenterology Service and Department of Medicine, Vírgen de Victoria University Hospital, University of Málaga, Spain.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article
Research Support, Non-U.S. Gov't
Review

Language

eng

PubMed ID

20210729

Citation

Robles, Mercedes, et al. "Antibiotic-induced Liver Toxicity: Mechanisms, Clinical Features and Causality Assessment." Current Drug Safety, vol. 5, no. 3, 2010, pp. 212-22.
Robles M, Toscano E, Cotta J, et al. Antibiotic-induced liver toxicity: mechanisms, clinical features and causality assessment. Curr Drug Saf. 2010;5(3):212-22.
Robles, M., Toscano, E., Cotta, J., Lucena, M. I., & Andrade, R. J. (2010). Antibiotic-induced liver toxicity: mechanisms, clinical features and causality assessment. Current Drug Safety, 5(3), pp. 212-22.
Robles M, et al. Antibiotic-induced Liver Toxicity: Mechanisms, Clinical Features and Causality Assessment. Curr Drug Saf. 2010 Jul 2;5(3):212-22. PubMed PMID: 20210729.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Antibiotic-induced liver toxicity: mechanisms, clinical features and causality assessment. AU - Robles,Mercedes, AU - Toscano,Elena, AU - Cotta,Judith, AU - Lucena,Maria Isabel, AU - Andrade,Raúl J, PY - 2009/07/19/received PY - 2009/12/12/accepted PY - 2010/3/10/entrez PY - 2010/3/10/pubmed PY - 2010/10/23/medline SP - 212 EP - 22 JF - Current drug safety JO - Curr Drug Saf VL - 5 IS - 3 N2 - Antibiotics are the therapeutic agents most often associated with hepatotoxicity. However, this is mainly due to the widespread prescription of these drugs. The relative risk of antibiotic-related hepatotoxicity is low. Causality assessment of suspected drug-induced liver injury (DILI) related to antibiotics can be difficult, particularly because some cases occur long after the drug has been stopped. Among the penicillins, amoxicillin clavulanate is the most associated with hepatotoxicity and is the most frequent cause of DILI-related hospitalisations. Flucloxacillin ranks as the second highest cause of DILI in many countries. The severity of antibiotic-induced DILI varies widely, with the hepatitis-like (hepatocellular) damage tending to be more severe that than cholestatic/mixed type. The pattern is strongly influenced by age. Recently telithromycin (a new generation macrolide) has been linked with DILI, with a typical pattern, which includes abrupt commencement of fever, abdominal pain, jaundice and, in some cases, ascites. Antibiotic-induced DILI appears, in most instances, to be idiosyncratic. Genetic-association studies have recently identified genotypes related to flucloxacillin and possibly to amoxicillin-clavulanate hepatotoxicity. SN - 2212-3911 UR - https://www.unboundmedicine.com/medline/citation/20210729/Antibiotic_induced_liver_toxicity:_mechanisms_clinical_features_and_causality_assessment_ L2 - http://www.eurekaselect.com/71735/article DB - PRIME DP - Unbound Medicine ER -